Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 75, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 17, 2011, 3:29 PM EDT for Mackinac County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2011, 3:29 PM EDT (19:29 UTC)
- Expired
- Aug 17, 2011, 3:54 PM EDT
- In force
- 25 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 140 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
283
WUUS53 KAPX 171929
SVRAPX
MIC097-172015-
/O.NEW.KAPX.SV.W.0075.110817T1929Z-110817T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
329 PM EDT WED AUG 17 2011
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...
* UNTIL 415 PM EDT
* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
APPROXIMATELY 5 MILES NORTH OF NAUBINWAY...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
NAUBINWAY...GILCHRIST...GARNET...AND REXTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4603 8511 4604 8515 4604 8521 4606 8530
4608 8533 4607 8538 4609 8542 4607 8544
4609 8550 4606 8555 4607 8558 4625 8550
4625 8512
TIME...MOT...LOC 1928Z 278DEG 16KT 4614 8546
WIND...HAIL 60MPH 1.00IN
$$
ADAM/LAWRENCE2 follow-up statements
319
WWUS34 KAPX 171943
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
343 PM EDT WED AUG 17 2011
MIC097-172015-
/O.CON.KAPX.SV.W.0075.000000T0000Z-110817T2015Z/
MACKINAC MI-
343 PM EDT WED AUG 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MACKINAC COUNTY UNTIL 415 PM EDT...
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GILCHRIST...MOVING EAST SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
GARNET...REXTON AND EPOUFETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&&
LAT...LON 4607 8544 4616 8541 4614 8512 4603 8511
4604 8515 4604 8521 4606 8530 4608 8533
4607 8538 4609 8542
TIME...MOT...LOC 1942Z 278DEG 16KT 4612 8536
WIND...HAIL 60MPH 1.00IN
$$
ADAM/LAWRENCE353
WWUS34 KAPX 171954
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EDT WED AUG 17 2011
MIC097-172004-
/O.CAN.KAPX.SV.W.0075.000000T0000Z-110817T2015Z/
MACKINAC MI-
354 PM EDT WED AUG 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MACKINAC COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4607 8544 4616 8541 4614 8512 4603 8511
4604 8515 4604 8521 4606 8530 4608 8533
4607 8538 4609 8542
TIME...MOT...LOC 1954Z 278DEG 16KT 4611 8528
WIND...HAIL <50MPH <.50IN
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:38 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 17, 1:38 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 138 PM EDT WED AUG 17 2011 .SYNOPSIS.../ISSUED AT 429 AM/ HIGH PRESSURE OVER THE EASTERN AND SOUTHERN GREAT LAKES WILL BE TEMPORARILY SHOVED ASIDE TONIGHT...AS A WEAKENING COLD FRONT MOVES INTO NORTHERN MICHIGAN. THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS AHEAD OF AND WITH THE FRONT. HIGH PRESSURE WILL QUICKLY BUILD BACK INTO MICHIGAN ON THURSDAY. JZ && .SHORT TERM.../ISSUED AT 1122 AM/...THIS AFTERNOON ON THE LATEST SURFACE WEATHER MAP...991 MB LOW PRESSURE WAS OVER NORTHWEST ONTARIO WITH A COLD FRONT EXTENDING SOUTH SOUTHEASTWARD INTO EASTERN WISCONSIN. SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATED PARTLY TO MOSTLY CLOUDY SKIES ACROSS THE FORECAST AREA. APX RADAR SHOWED A DISSIPATING AREA OF SHOWERS ACROSS FAR EASTERN UPPER SOUTHWARD INTO THE TIP OF THE MITT. THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE AROUND POPS AND THE POTENTIAL FOR THUNDER THIS AFTERNOON. THE SURFACE COLD FRONT IS MAKING STEADY PROGRESS TOWARD THE AREA AND IS NOW ACROSS EASTERN WISCONSIN. LITTLE UPPER SUPPORT WITH THIS SYSTEM (WELL TO OUR NORTH) AND MODELS ONLY GENERATE A BIT OF INSTABILITY (700-500 MB LAPSE RATES OF MAYBE UP TO 6 C/KM AND MU CAPES OF A FEW HUNDRED J/KG). THEREFORE...HAVE DOWNPLAYED THUNDER COVERAGE ACROSS MOST ZONES (ISOLATED) WITH SCATTERED ACTIVITY LIMITED TO EASTERN ZONES WHERE DAYTIME HEATING WILL BE MAXIMIZED OUT AHEAD OF THE FRONT. SEVERE THREAT APPEARS TO BE RATHER LIMITED WITH 0-6KM BULK SHEAR 30 KNOTS OR LESS. HIGHS TODAY STILL EXPECTED TO BE IN THE UPPER 70S AND LOWER 80S DESPITE THE SLUGGISH START DUE TO THE CLOUD COVER. SULLIVAN && .LONG TERM.../ISSUED AT 429 AM/...TONIGHT AND BEYOND TONIGHT...THE ECMWF AND NAM CONTINUE TO ALLOW THE FRONT TO MOVE THROUGH AND DRY THINGS OUT OVERNIGHT. THE GFS ALLOWS FOR THE RAIN TO LINGER INTO THE EVENING. THINK THAT THE GFS IS A LITTLE SLOW AND SO WILL ALLOW FOR THE NIGHT TO BE DRY. THURSDAY/THURSDAY NIGHT...HIGH PRESSURE REASSERTS ITSELF AND KEEPS THE STATE DRY FOR THE DAY AND ON INTO THE NIGHT. THE NEXT SYSTEM IS BEGINNING TO GET INTO W UPPER BY 12Z. FRIDAY AND BEYOND...THE HIGH PRESSURE WILL CONTINUE OVER THE REGION FOR THE FIRST HALF OF FRIDAY, ONLY TO HAVE A FRONT MOVE INTO THE FORECAST AREA ON FRIDAY AFTERNOON. LOOKS LIKE THE MAIN CONCERN LATE ON FRIDAY WILL BE IN E UPPER AS THE RRQ OF THE 500 MB JET SLIDES INTO E UPPER ALONG THE FRONT AND BRINGS SHOWERS AND THUNDERSTORMS. THE NAM AND ECMWF BLAST THE FRONT THROUGH FAST ENOUGH THAT THERE IS A BREAK IN THE RAIN AFTER 06Z, BEFORE A SOUTHERN WAVE BEGINS TO BUILD THE RAIN BACK INTO N LOWER BY SATURDAY MORNING. THE FRONT CONTAINS MOST OF THE RAIN IN N LOWER AS IT MOVES TO THE SOUTH. BOTH THE MODELS SEEM RATHER WET, AND CONSIDERING THE PERFORMANCE OF THE MEDIUM RANGE MODELS WITH RAIN, WILL KEEP THE CHANCE POPS LOW. HOWEVER, IT LOOKS LIKE THINGS SHOULD DRY OUT OVERNIGHT. SUNDAY, IS VERY CONFLICTED WITH THE MODELS. THE ECMWF PUTS US UNDER A HIGH, THE 500 MB TROUGH STILL OVER US, AND 850 MB TEMPERATURES FALLING TO +6C TO +7C BY SUNDAY NIGHT. THE GFS IS MUCH WARMER WITH A COLD FRONT AND SFC LOW MOVING THROUGH. CURRENTLY, THE GOING FORECAST IS DRY, BUT IT WOULD BE RAIN (GFS) OR DAMP LOW CLOUDS (LE RAIN/DRIZZLE?) DEVELOPING INTO THE NIGHT. MONDAY, IS DRY CURRENTLY, BUT MAY HAVE TO BE CHANGED AS THE ECMWF MAY KEEP THE RAIN OUT FOR A TIME, WHILE THE GFS IS RATHER WET WITH THE SFC LOW MOVING OUT AND A SHARP 500 MB TROUGH DROPPING INTO THE FORECAST AREA. TUESDAY, IT LOOKS LIKE IT WILL PROBABLY BE DRY AS HIGH PRESSURE BUILDS INTO THE REGION ON BOTH MODELS. JSL && .MARINE.../ISSUED AT 429 AM/ WINDS AND WAVES INCREASE DURING THE DAY, BUT THE GRADIENT DOESN'T TIGHTEN UP ENOUGH FOR THE WINDS TO REALLY GET GOING BEFORE THE COLD FRONT GOES THROUGH THE REGION. WITH THE FRONT THERE WILL BE A CHANCE FOR THUNDERSTORMS, SO WINDS AND WAVES COULD BE HIGHER IN THE VICINITY OF THE THUNDERSTORMS. TONIGHT, WINDS REMAIN AROUND 10 KNOTS, SO THE WAVES WILL SUBSIDE A BIT AND DROP BACK TO AROUND 2 FEET UNTIL THE NEXT SFC HIGH BUILDS INTO THE REGION. THURSDAY, WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW CRITERIA AS THE SFC HIGH BUILDS INTO THE REGION. WINDS WILL PROBABLY GO CALM THURSDAY NIGHT SO WILL BE 2 FEET OR LESS ON MOST OF THE GREAT LAKES. JSL && .AVIATION.../ISSUED AT 133 PM/...VALID FOR 18Z TAFS A COLD FRONT WILL CROSS NORTHERN MICHIGAN THIS AFTERNOON...WITH A CHANCE FOR A BROKEN LINE OF SCATTERED THUNDERSTORMS FORMING. CURRENT TAFS HAVE A TEMPO FOR THIS OCCURRING. VFR CONDITIONS ARE EXPECTED BUT A HEAVY DOWNPOUR MAY LOWER VSBYS AND/OR CIGS TO MVFR FOR A FEW MINUTES. CLEARING SKIES BEHIND THE FRONT THIS EVENING...WITH VFR CONDITIONS FOR TONIGHT INTO THURSDAY. AJS && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
Hazardous weather outlook, Aug 17, 4:36 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 436 AM EDT WED AUG 17 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 181145- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 436 AM EDT WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTHERN MICHIGAN TODAY INTO THIS EVENING. WHILE SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND ACROSS THE AREA LATER FRIDAY INTO SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 3:08 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 308 PM EDT WED AUG 17 2011 MIZ008-171930- CHIPPEWA MI- 308 PM EDT WED AUG 17 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ECKERMAN...OR 17 MILES SOUTH OF PARADISE... MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... THREE LAKES... HULBERT... STRONGS... RACO... BAYVIEW CAMPGROUND... BAY MILLS... BRIMLEY... BRIMLEY STATE PARK...AND PLATT LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ADAM/LAWRENCE
Special weather statement, Aug 17, 3:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 314 PM EDT WED AUG 17 2011 MIZ015-171945- MACKINAC MI- 314 PM EDT WED AUG 17 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF ENGADINE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GILCHRIST... GARNET... REXTON... GARFIELD TOWNSHIP... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ADAM/LAWRENCE
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.